The Correct Answer is C: The adverse event was caused by bleomycin(Drug information on bleomycin)
ABVD therapy is entirely appropriate for this patient. The “flagellate pigmentation” depicted represents a classic type of linear dyschromia of the trunk and proximal extremity that is associated with bleomycin administration in 8% to 66% of patients.
Bleomycin has also been associated with diffuse and patchy skin darkening, as well as pigmentation of the palmar creases and pressure points. While these phenomena usually occur after cumulative doses of at least 100 units of bleomycin, considerably lower doses can also result in pigmentation. Flagellate pigmentation is independent of the type of neoplasm being treated.
Bleomycin is rapidly inactivated by enzymatic hydrolysis in every organ except the lungs and skin, which account for the high frequency of cutaneous and pulmonary toxicities seen with this agent. Aside from hyperpigmentation, bleomycin can also cause alopecia, stomatitis, nail alterations, painful inflammatory nodules on the fingers, wart-like plaques on the elbows and knees, digital gangrene, and sclerodermoid changes.
The precise mechanism by which dyschromia occurs is unknown. While melanocyte number remains normal, electron microscopy reveals an increased number of melanosomes. Possible etiologies include drug leakage with local irritation in areas of scratching or rubbing, direct stimulation of melanocytes to produce more melanin, and altered pigment distribution within the epidermis. This hyperpigmentation may actually be an atypical fixed drug eruption related to cutaneous bleomycin accumulation.
No specific therapy is indicated, as the dyschromia fades following cessation of chemotherapy. The eruption may recur upon re-challenge.